Worried about the possibility of liver damage from over use, the U.S. Food and Drug Administration has asked manufacturers of prescription drugs containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule.
Acetaminophen is a widely used pain killer and fever-reducer found in over-the-counter meds like Tylenol and Excedrin as well as a number of cough and cold remedies. It’s also combined with opioids to make prescription drugs like Vicodin, Tylenol 3 and Percocet.
When taken in high doses, and especially when combined with alcohol, acetaminophen can be hazardous to a user’s liver.
There has been a growing concern in recent years about the number of medications containing acetaminophen, sometimes called APAP. While a patient taking Vicodin may be aware that they shouldn’t also be popping a Tylenol, they may not know that their cough medicine also contains acetaminophen.
The FDA says an adult should take no more than 4,000 mg of acetaminophen in a 24-hour period.
In addition to asking manufacturers to limit the per-pill amount of acetaminophen in prescription drugs, FDA is requiring them to update labels of all prescription combination acetaminophen products to warn of the potential risk for severe liver injury.
“FDA is taking this action to make prescription combination pain medications containing acetaminophen safer for patients to use,” said Sandra Kweder, M.D., deputy director of the Office of New Drugs in FDA’s Center for Drug Evaluation and Research (CDER). “Overdose from prescription combination products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the United States; many of which result in liver transplant or death.”
According to the agency, this elimination of higher-dose acetaminophen products will be phased in over three years and “should not create a shortage of pain medication.”
As for patients currently taking meds containing more than the 325 mg per tablet of acetaminophen, the FDA says:
There is no immediate danger to patients who take these combination pain medications and they should continue to take them as directed by their health care provider… The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 milligrams within a 24-hour period.
The FDA has set up several pages with information about affected products and acetaminophen in general. Click here for more information.